Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS State College, PA

August 3, 2018Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 3, 2018, 8:21 AM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 8:21 AM EDT (12:21 UTC)
Expired
Aug 3, 2018, 2:15 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 10:29 AM EDTFLASH FLOODDushore, PANUMEROUS REPORTS OF WATER AND DEBRIS ACROSS ROADWAYS INCLUDING JULIA STREET, WORLDS END ROAD IN FORKS TOWNSHIP, AND ROUTE 220 IN DUSHORE BOROUGH.
Aug 3, 11:09 AM EDTFLASH FLOODBarbours, PALOWER BARBOURS RD CLOSED ALONG THE LOYALSCOCK CREEK. MANY ADDITIONAL ROADS CLOSED ALONG LOYALSOCK CREEK INTO SULLIVAN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WGUS51 KCTP 031221
FFWCTP
PAC081-113-031515-
/O.NEW.KCTP.FF.W.0032.180803T1221Z-180803T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
821 AM EDT FRI AUG 3 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern Lycoming County in north central Pennsylvania...
  Sullivan County in north central Pennsylvania...

* Until 1115 AM EDT.

* At 818 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Around one inch of rain has already fallen, with 
  locally higher amounts. An additional half inch of rain is 
  likely. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hughesville, Kettle Creek Gorge, Muncy Valley, Lincoln Falls,
  Barbours, Shunk, Loyalsockville, Picture Rocks, Dushore, Laporte,
  Forksville, Eagles Mere and Hillsgrove.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4139 7628 4124 7662 4125 7685 4136 7695
      4158 7672 4154 7622

$$

RXR
1 follow-up statement
213 
WGUS51 KCTP 031512
FFWCTP
PAC081-113-031815-
/O.EXT.KCTP.FF.W.0032.000000T0000Z-180803T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1112 AM EDT FRI AUG 3 2018

The National Weather Service in State College PA has extended the

* Flash Flood Warning for...
  Northeastern Lycoming County in north central Pennsylvania...
  Sullivan County in north central Pennsylvania...

* Until 215 PM EDT.

* At 1106 AM EDT, emergency management reported ongoing widespread 
  flash flooding due to heavy rainfall across the warned area. More 
  than four inches of rain has already fallen in some locations near 
  Dushore and along the Loyalsock Creek, causing many road closures. 
  Flash flooding will continue into early afternoon.

* Some locations that will experience flooding include...
  Hughesville, Kettle Creek Gorge, Muncy Valley, Lincoln Falls,
  Barbours, Shunk, Loyalsockville, Picture Rocks, Dushore, Laporte,
  Forksville, Eagles Mere and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4139 7628 4124 7662 4125 7685 4136 7695
      4158 7672 4154 7622

$$

RXR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:33 AM EDT, 48 minutes earlier.

Area forecast discussion, Aug 3, 7:33 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
733 AM EDT Fri Aug 3 2018

.SYNOPSIS...
A plume of deep tropical moisture will continue to stream north
across the Commonwealth into early tonight, bringing numerous
showers and locally heavy to excessive rain of over one inch
from scattered thunderstorms. A weak cold front will push east
across Pennsylvania later tonight and early Saturday, sweeping
the moisture off the Mid Atlantic and Southern new England
Coast. Dry but still humid weather will return with increasing
sunshine throughout the upcoming weekend, thanks to a weak area
of high pressure building in from the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Locally heavy downpours continue to drift gradually north across
the Central Mtns and West Branch portion of the Susq Valley.
This rain was being triggered and focused within a zone of
strong low-mid level FGEN, and impressive 925-850 mb Theta-E
convergence, within the Right Entrance region of a 75-85kt
upper level jet with its core extending from Lake Erie...NE to
Ottawa and Montreal, Canada.

The State College Area and portions of the South-central Mtns
and West Branch part of the Susq Valley have had bullseyes on
them for heavy rain early this morning. So far, 1.3 inches has
fallen here on the rooftop of WFO CTP over the past 2 hours.

MRMS Radar estimates have been lagging actual amounts overnight
by about 25 percent, and 1 hour QPE to Flash Flood Guidance is
60-75% near and juts to the NW of KUNV attm. Several Minor Flood
Advisories have been issued so far, and the initial area to
focus on for a possible FFW would be southern and central Centre
County as another wave of heavy rain is streaming up from the
SSW and training right over the area. Some Hydrophobic
streamflow values are now over 5 within a very small area right
over the State College/Lemont Areas.

Flash Flood Watch remains in effect for most of the area
overnight...with FF guidance remaining very low given recent
copious rains.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Showers/storms should wane and slide to the east tonight as the
trough to the west opens up a bit and we get more westerly flow
at the sfc and aloft following the passage of a weak cold front.

Temps and dewpoints should continue at normal, mid-summer
levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
PWATs returning to near normal values of 25-30mm for the
weekend within a weak ridge of sfc high pressure and generally
fair/dry conditions.

Warmer temps, higher humidity and an increasing chance for
mainly afternoon/evening showers and thunderstorms returns for
early next week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
12Z TAFS sent.

Cluster of heavy showers just about out of the area now.

Other than this area, much of the day will be like yesterday
with mainly just some clouds and a few showers and storms,
especially across the east later.

By late morning and early aft, expect mainly VFR conditions with
some showers, thus went with VCSH.

Improving conditions for the weekend, as slightly lower dewpts
work into the area.

.Outlook...

Sat...AM low cigs/fog likely west. AM showers/cig reductions
possible east.

Sun...Patchy AM fog possible.

Mon...Isolated PM tsra impacts possible western Pa.

Tue...Scattered PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Martin
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
327 AM EDT Fri Aug 3 2018

PAZ004>006-010-011-040730-
Warren-McKean-Potter-Elk-Cameron-
327 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>026-033>035-037-041-045-040730-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-046-049>053-056>059-063>066-040730-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Aug 3, 6:27 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      STATE COLLEGE           40.79N  77.86W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            NUMEROUS FLOODED ROADWAYS INCLUDING FOX HOLLOW RD, WEST
            PINE GROVE ROAD, AND EAST COLLEGE AVENUE.

&&

EVENT NUMBER CTP1802066

JRB
Local storm report, Aug 3, 6:29 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HEAVY RAIN       NWS STATE COLLEGE       40.83N  77.85W
08/03/2018  M2.31 INCH       CENTRE             PA   NWS OFFICE

            STORM TOTAL RAINFALL FRIDAY MORNING

&&

EVENT NUMBER CTP1802067

JRB
Local storm report, Aug 3, 7:31 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       LOCK HAVEN              41.14N  77.45W
08/03/2018  M1.42 INCH       CLINTON            PA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802068

JRB
Local storm report, Aug 3, 7:38 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HEAVY RAIN       NITTANY MALL            40.83N  77.81W
08/03/2018  M2.40 INCH       CENTRE             PA   NWS EMPLOYEE

            TOTAL SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802069

JRB
Local storm report, Aug 3, 8:14 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HEAVY RAIN       LEMONT                  40.81N  77.82W
08/03/2018  M3.02 INCH       CENTRE             PA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802070

JRB
Local storm report, Aug 3, 8:15 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       HOUSERVILLE             40.83N  77.83W
08/03/2018  M2.86 INCH       CENTRE             PA   NWS EMPLOYEE

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1802071

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:31 PM EDTAreal Flood AdvisoryCTPBedford, Somerset119 min
Aug 3, 12:25 AM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Aug 3, 1:52 AM EDTAreal Flood AdvisoryCTPCentre, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 5 more3 hr
Aug 3, 3:19 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more3 hr
Aug 3, 4:16 AM EDTFlash Flood WarningCTPCentre, Huntingdon3 hr
Aug 3, 6:26 AM EDTAreal Flood AdvisoryCTPClinton, Columbia, Lycoming, Montour, Northumberland, Sullivan and 2 more3 hr
Aug 3, 6:45 AM EDTAreal Flood WarningCTPCentre3 hr
Aug 3, 7:24 AM EDTRiver Flood WarningCTPCentre, Clinton4 hr
Aug 3, 8:11 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria3 hr
Aug 3, 9:05 AM EDTFlash Flood WarningCTPBedford, Blair3 hr
Aug 3, 9:16 AM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Aug 3, 9:49 AM EDTFlash Flood WarningCTPCentre, Huntingdon3 hr
Aug 3, 11:25 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming3 hr
Aug 3, 12:24 PM EDTAreal Flood AdvisoryCTPLycoming, Northumberland, Snyder, Union3 hr
Aug 3, 12:43 PM EDTAreal Flood WarningCTPCentre3 hr
Aug 3, 1:38 PM EDTRiver Flood WarningCTPCentre, Clinton16 hr
Aug 3, 1:43 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga3 hr
Aug 3, 1:57 PM EDTSpecial Weather StatementCTPColumbia33 min
Aug 3, 2:19 PM EDTAreal Flood WarningCTPLycoming, Sullivan3 hr
Aug 3, 2:34 PM EDTSpecial Weather StatementCTPUnion26 min
Aug 3, 2:45 PM EDTAreal Flood AdvisoryCTPClinton2 hr
Aug 3, 3:40 PM EDTSpecial Weather StatementCTPUnion35 min
Aug 3, 3:44 PM EDTAreal Flood AdvisoryCTPCentre3 hr
Aug 3, 4:50 PM EDTAreal Flood AdvisoryCTPClinton3 hr
Aug 3, 5:05 PM EDTAreal Flood AdvisoryCTPColumbia, Montour115 min
Aug 3, 5:31 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan119 min
Aug 3, 6:51 PM EDTRiver Flood WarningCTPBlair, Huntingdon9 hr
Aug 3, 7:03 PM EDTAreal Flood AdvisoryCTPLancaster, York117 min
Aug 3, 7:37 PM EDTAreal Flood AdvisoryCTPLebanon113 min
Aug 3, 7:47 PM EDTAreal Flood AdvisoryCTPClinton118 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.